Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 62, NWS Jackson, KY

July 2, 2002Letcher County, Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 2, 2002, 7:35 PM EDT for Letcher County, Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2002, 7:35 PM EDT (23:35 UTC)
Expired
Jul 2, 2002, 10:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Letcher County, KY, Pike County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 022335
FFWJKL
KYC133-195-030230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
733 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY
  LETCHER COUNTY

* UNTIL 1030 PM EDT

* AT 731 PM EDT...THE PUBLIC REPORTED A FLASH FLOOD NEAR DORTON ON   
  BLAZE BRANCH ROAD WHERE ONE FOOT OF WATER WAS FLOWING OVER THE     
  ROAD. THE AREA OF HEAVY THUNDERSTORM RAIN WAS NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. ROCK AND MUDSLIDES 
ARE ALSO POSSIBLE FROM THIS RAIN. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3709 8289 3712 8260 3717 8255 3747 8252

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 4:35 PM EDT, 3 hours earlier.

Area forecast discussion, Jul 2, 4:35 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT TUE JUL 2 2002

A BIT MORE IN THE WAY OF STORMS TODAY. A FEW OF THEM HAVE PULSED
SEVERE YIELDING LARGE HAIL. WILL EXPECT A REPEAT OF YESTERDAY WITH
THE CONVECTION DYING OFF WITH LOSS OF HEATING THIS EVENING.

SEE LITTLE CHANGE FOR THE NEXT COUPLE DAYS. WEAK FLOW AND LITTLE
FORCING FOR PRECIP SEEN TOMORROW...BUT INSTABILITY SHOULD BE GREAT
ENOUGH TO BREAK THE CAP AGAIN. SAME ON THURSDAY...EXCEPT THAT BY
LATE IN THE DAY A BACK DOOR COLD FRONT WILL BE APPROACHING.

THERE ARE DIFFERENCES IN TIMING/POSITION AMONG THE MODELS FOR THIS
FRONT. THE ETA IS SLOWER AND TH AVN FASTER AND MORE PROGRESSIVE. THE
ETA INITIALIZED THE NEARBY UPPER RIDGE TOO STRONG TODAY AND HOLDS
ONTO IT A BIT STRONGER THAN THE AVN. WILL LEAN TOWARD THE AVN...BUT
EVEN SO...CONFIDENCE IN THE HANDLING OF THE FRONT IS NOT HIGH.

BASED ON LATEST GUIDANCE...WILL MAINTAIN CONTINUITY IN THE FORECAST
AND KEEP IT DRY FRIDAY THROUGH MONDAY. BUT CONFIDENCE IS STILL NOT
HIGH. THERE IS UNCERTAINTY CONCERNING THE AMOUNT OF DRYING FRIDAY
AND SATURDAY...AND ALSO WITH THE POSSIBILITY OF MOISTURE RETURN ON
MONDAY. LOOKS LIKE NEXT COLD FRONT POSES A CHANCE OF PRECIP TUESDAY.
THE OPERATIONAL 00Z AVN LOOKS TOO DEEP WITH AN EASTERN U.S. UPPER
TROUGH ON TUESDAY...BUT THE ENSEMBLE DOES STILL SUPPORT A WEAKER
TROUGH WITH AN ASSOCIATED SURFACE COLD FRONT ARRIVING TUESDAY.

FOR TEMPS...WILL USE A COMPROMISE OF MAV AND FWC IN THE NEAR TERM.

.JKL...NONE.

HAL

In the hours before

Local storm report, Jul 2, 6:41 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
641 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    2SE BILLOWS               KY   1.75 INCH HAIL
07/02/02   LAUREL                         ALONG THE PULASKI AND
                                          LAUREL COUNTY LINE REPORTED
                                          BY LAW ENFORCEMENT

CEG
Local storm report, Jul 2, 6:45 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
645 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    CLOVER BOTTOM             KY   .75 INCH HAIL
07/02/02   JACKSON                        REPORTED BY
SPOTTER

0415 PM    5NW JACKSON               KY   1.00 INCH HAIL
07/02/02   BREATHITT                      REPORTED BY
PUBLIC

CEG

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:02 PM EDTSevere Thunderstorm WarningJKLPulaski58 min
Jul 2, 2:15 PM EDTSevere Thunderstorm WarningJKLLaurel60 min
Jul 2, 2:40 PM EDTFlash Flood WarningJKLLaurel110 min
Jul 2, 4:01 PM EDTSevere Thunderstorm WarningJKLJackson44 min
Jul 2, 4:04 PM EDTSevere Thunderstorm WarningJKLEstill41 min
Jul 2, 4:18 PM EDTSevere Thunderstorm WarningJKLBreathitt27 min
Jul 2, 6:39 PM EDTSevere Thunderstorm WarningJKLPike36 min
Jul 2, 6:50 PM EDTSevere Thunderstorm WarningJKLLetcher55 min
Jul 2, 7:58 PM EDTFlash Flood WarningJKLFloyd, Knott3 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.